Indiana, 2008Flooding in Indiana, September 13 to 16, 2008
September 13 to 16, 2008 · NWS IWX · 2 events in 2 counties and zones
Moisture from the remnants of Tropical Storm Lowell and Hurricane Ike moved into the region and interacted with a stationary boundary to bring heavy rainfall to portions of northern Indiana starting on the 11th, extending into the early morning hours of the 15th. Several areas received six to as much as 12 inches of rain, especially across portions of Laporte, St Joseph and Elkhart counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture from the remnants of Tropical Storm Lowell and Hurricane Ike moved into the region and interacted with a stationary boundary to bring heavy rainfall to portions of northern Indiana starting on the 11th, extending into the early morning hours of the 15th. Several areas received six to as much as 12 inches of rain, especially across portions of Laporte, St Joseph and Elkhart counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 13, 5:15 AM CST, 55 minutes earlier.
Area forecast discussion, Sep 13, 5:15 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 AM EDT SAT SEP 13 2008
.SHORT TERM...
WAVE OVER CENTRAL PLAINS LIFTING NE ALONG STNRY FRONT THIS
MORNING. WARM FRONT DVLPG FROM THE LOW OVER IA TO CENTRAL INDIANA
WITH BACKING/INCRSG LOW LEVEL FLOW RESULTING IN WIDESPREAD
SHOWER/TSTM ACTIVITY OVER NRN IL/IN ATTM. STRONG SHEAR OVER THE
AREA AND LOW LCL/S SUGGESTS POTENTIAL FOR TORNADOES WITH THESE
STORMS AS THE WARM FRONT LIFTS NE ACROSS THE AREA THIS MORNING.
ALSO EFFECTIVE RAIN PROCESS WITH HIGH FREEZING LEVELS AND TROPICAL
AIRMASS ALONG WITH SMALL MBE VECTORS SUGGESTS THREAT FOR HEAVY
RAINFALL. THUS...TORNADO WATCH ISSUED BY SPC EARLIER... AND FLOOD
WATCH EXTENDED TO INCLUDE THE TODAY PERIOD. BY MID AFTN CWA SHOULD
BREAK INTO WARM SECTOR ALLOWING FOR A LITTLE BETTER
DESTABILIZATION WITH HIGHER POTENTIAL FOR SFC BASED STORMS.
HWVR...LIMITING FACTOR WILL BE LACK OF FORCING BY THAT TIME. GIVEN
CONTINUED STRONG SHEAR AND LOW LCLS AND POTENTIAL FOR SCT TSTMS TO
POP UP DURING PEAK HEATING CONTD TO MENTION CHC SVR STORMS THROUGH
THE AFTN.
TONIGHT THE CDFNT WILL SAG SE INTO THE AREA IN THE WAKE OF LOW
LIFTING INTO THE UPR GRTLKS. CONVERGENCE ASSOCIATED WITH THIS
FRONT WILL PROVIDE FORCING FOR MORE SHOWERS AND THUNDERSTORMS.
GFS/ECMWF IN GOOD AGREEMENT ON MOVEMENT/TRANSITION OF HURRICANE
IKE TO AN EXTRA-TROPICAL CYCLONE AND PREFERRED OVER WEAKER/SLOWER
NAM SOLUTION. THUS EXPECT FRONT TO STALL FROM WRN LAKE ERIE TO
CENTRAL INDIANA WITH REMNANTS OF IKE MOVG RAPIDLY NE ALONG IT
CAUSING HEAVY RAINFALL OVER MUCH OF OUR CWA SUNDAY. CONTD FLOOD WATCH
FOR NW PORTION OF CWA WHERE GREATEST POTENTIAL FOR HEAVY RAIN
CONTS. AS SYSTEM LIFTS NE OF AREA SUNDAY NIGHT RAINFALL SHOULD END
FROM W-E OVERNIGHT.
&&
.LONG TERM...
MONDAY THROUGH FRIDAY
VERY LITTLE CHANGES MADE TO ONGOING FORECAST. MAJORITY OF THE
PERIOD WILL BE DOMINATED BY SFC RIDING IN RESPONSE TO A BUILDING
ROCKIES RIDGE. NOT MANY SIGNALS TO LOCK ONTO TO WARRANT ANY MAJOR
CHANGES TO THE GRIDS. COOL START WILL BE IN STORE FOR THE WEEK
BEHIND A DEPARTING UPPER TROUGH...WHICH WILL HAVE MERGED WITH IKE/S
REMNANTS. FAST SUBSIDENT WESTERLY FLOW OVER THE ROCKIES IN THE
NORTHERN TIER OF THE CONUS WILL ADVECT EAST...AND ALLOW SLIGHTLY
WARMER CONDITIONS EACH DAY LOCALLY. HAVE OPTED TO CONTINUE THE TREND
OF TEMPS SLIGHTLY ABOVE NORMAL BY MID WEEK ON...AS FORECAST MODELS
AND ENSEMBLES SHIFT THE UPPER RIDGE EAST PER AN ADVANCING UPPER
TROUGH ACROSS THE PAC NW. THERE IS SOME INDICATION BY THE ECMWF/A
FEW GEFS MEMBERS/AND THE GFS THAT A CUT OFF LOW MAY DEVELOP OVER THE
SOUTHERN US AND POSSIBLY MEANDER NORTH BY LATE WEEK. HOWEVER...GIVEN
LOW CONFIDENCE PER PERIOD AND TYPE OF SYSTEM...WILL KEEP THE STATUS
QUO.
HAVE LOWERED HIGHS A FEW DEGREES MONDAY PER THE LATEST GUIDANCE AND
CONSENSUS OF H85 TEMPS...AND GIVEN EXPANSIVE CLOUD COVER.
OTHERWISE...EXPECT MUCH DRIER CONDITIONS WITH MOSTLY CLEAR SKIES
THROUGH THE REMAINDER OF THE PERIOD....FAVORING COOL NIGHTS AND
DECENT DIURNAL SWINGS.
&&
.AVIATION...
WIDESPREAD SHOWERS CONTG TO MOVE ACROSS FAR NRN INDIANA AHD OF WARM
FRONT. APPEARS BULK OF ACTIVITY IS LIFTING NORTH OF FWA ATTM AND
EXPECT WITH FRONT MOVG SLOWLY NORTH PRECIP WILL BEGIN TO TAPER OFF
AT SBN AFTER 15Z WITH CIGS/VSBYS IMPROVING TO NEAR VFR BY THEN. SCT
TSRA MAY REDEVELOP IN THE WARM SECTOR AS AIRMASS WILL BE VERY MOIST
AND DESTABILIZING THIS AFTN...BUT EXPECTED LACK OF SGFNT FORCING IN
THIS AREA PRECLUDES MENTIONING ANYTHING MORE THAN CB IN TAF ATTM. AS
LOW MOVES INTO UPR GRTLKS TNGT CDFNT WILL SAG SE INTO NRN
INDIANA...WITH ACCOMPANYING MOISTURE CONVERGENCE LIKELY CAUSING TSRA
WITH MVFR CONDITIONS OR PSBLY LOWER.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR INZ003>009-012>017-020-
022>024.
MI...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR MIZ077>081.
OH...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR OHZ001-002.
LM...NONE.
&&
SHORT TERM/AVIATION...JT
LONG TERM...CHAMBERLAINHazardous weather outlook, Sep 13, 2:47 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 AM EDT SAT SEP 13 2008
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-140900-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
447 AM EDT SAT SEP 13 2008 /347 AM CDT SAT SEP 13 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT.
THE STORMS WILL LIKELY CONTAIN VERY HEAVY RAIN. AN ISOLATED SEVERE
STORM WITH DAMAGING WINDS OR EVEN A BRIEF TORNADO IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. ISOLATED
SEVERE STORMS ARE POSSIBLE...MAINLY SOUTH OF U.S. ROUTE 6.
HEAVY RAIN IS EXPECTED AGAIN SUNDAY AND SUNDAY EVENING. RAINFALL
TOTALS AROUND 5 INCHES ARE POSSIBLE BY EARLY MONDAY WITH HEAVIEST
AMOUNTS NORTH OF A PERU TO ANGOLA LINE. LOW LYING AND POOR DRAINAGE
AREAS MAY BE FLOODED...WITH THE POSSIBILITY OF SOME RIVER FLOODING
DEVELOPING ON OR BEYOND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-LMZ043-046-MIZ077-140900-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
447 AM EDT SAT SEP 13 2008 /347 AM CDT SAT SEP 13 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND EXTREME SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT.
THE STORMS WILL LIKELY CONTAIN VERY HEAVY RAIN. AN ISOLATED SEVERE
STORM WITH DAMAGING WINDS OR EVEN A BRIEF TORNADO IS ALSO
POSSIBLE. THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS ALONG
THE LAKE MICHIGAN SHORELINE TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. THE STORMS ARE
NOT EXPECTED TO BE SEVERE.
HEAVY RAIN IS EXPECTED AGAIN SUNDAY AND SUNDAY EVENING. RAINFALL
TOTALS AROUND 5 INCHES ARE POSSIBLE BY EARLY MONDAY. LOW LYING
AND POOR DRAINAGE AREAS MAY BE FLOODED...WITH THE POSSIBILITY OF
SOME RIVER FLOODING DEVELOPING ON OR BEYOND MONDAY.
A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY AFTERNOON THROUGH
MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Sep 13, 1:08 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 AM EDT SAT SEP 13 2008
INZ023>025-032-130745-
GRANT IN-HUNTINGTON IN-MIAMI IN-WABASH IN-
308 AM EDT SAT SEP 13 2008
...SPECIAL WEATHER STATEMENT...
AT 307 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES WEST OF LA FONTAINE...OR 10 MILES SOUTHEAST OF
PERU...MOVING NORTHEAST AT 42 MPH.
WINDS GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
BRIEF VERY HEAVY RAIN ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
WABASH...
HUNTINGTON...
LA FONTAINE...
ANDREWS...
SOMERSET...
TREATY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR NORTHERN INDIANA. $$
Special weather statement, Sep 13, 1:30 AM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 AM EDT SAT SEP 13 2008
INZ013-020-130745-
PULASKI IN-WHITE IN-
330 AM EDT SAT SEP 13 2008
...SPECIAL WEATHER STATEMENT...
AT 326 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOLCOTT...OR 13 MILES SOUTH OF RENSSELAER...
MOVING NORTHEAST AT 31 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
MONON...LEE AND REYNOLDS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER UNTIL THIS STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT SATURDAY MORNING
FOR NORTHERN INDIANA. $$
JC
Local storm report, Sep 13, 3:29 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 AM EDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0520 AM HEAVY RAIN 2 SW LA PORTE 41.59N 86.74W
09/13/2008 M2.03 INCH LA PORTE IN COCORAHS
3 HOUR TOTAL ENDING AT 520 AM EDT...MINOR FLOODING
&&
EVENT NUMBER IWX0801813
JCFlood, La Porte
- When
- September 13, 6:10 AM CST to September 16, 4:00 AM CST
- Where
- La Porte County, 2.25 mi NNW of Lake Park to 0.39 mi WNW of Mill Creek
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 41.752, -86.539
Spotters and emergency management officials reported several road closures across the northern part of the county. The road closures included US 25 and 35. Rainfall amounts of eight to over 11 inches were recorded, with the highest amount in the Laporte area where 11.20 inches was noted. No injuries were reported. Exact damage figures were not available.
Flood, St. Joseph
- When
- September 13, 8:42 AM EST to September 16, 5:00 AM EST
- Where
- St. Joseph County, 2.81 mi NE of Chain O Lakes to 1.07 mi NW of Whartons
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 41.747, -86.339
Law enforcement and emergency management officials reported several roads closed due to high water over them from rainfall amounts of 6 to locally as high as 11 inches, which was in the Grainger area. No injuries were reported. Exact damage figures were not available.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, September 13 to 14, 20082 deaths · 3 injured · $41 million · 14 events
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 20081 injured · $31 million · EF1 · 55 events
- Tornadoes and Tropical Storm in Louisiana, September 13, 20086 injured · $4.5 million · EF0 · 33 events
- Hurricane and Tornado in Texas, September 13, 20082 injured · $10 million · EF0 · 21 events
- Tornado in Michigan, September 13, 2008$250,000 · EF2 · 1 event
- Flood in Michigan, September 13 to 17, 2008$11 million · 1 event
- Flood in Illinois, September 13 to 16, 2008$5.0 million · 1 event
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 2008$2.4 million · EF0 · 11 events
- Flash Flood and Flooding in Michigan, September 13 to 16, 2008$2.4 million · 4 events
- Flooding in Iowa, September 13 to 15, 2008$2.0 million · 2 events
- Flash Flooding in Indiana, September 13, 2008$1.5 million · 4 events
- Flash Flood and High Wind in Arkansas, September 13 to 14, 2008$850,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136591, 136592.